Acquire the license to the best health content in the world
Contact Us

Cocaine Use Linked to Ear and Trunk Retiform Purpura

Ear purpura, trunk retiform purpura, and neutropenia seen in individuals who used cocaine

MONDAY, June 27 (HealthDay News) -- Use of cocaine may be associated with clinical findings of ear purpura, retiform purpura of the trunk, and neutropenia, according to a study published online June 9 in the Journal of American Academy of Dermatology.

Catherine Chung, M.D., from the University of Rochester School of Medicine and Dentistry in New York, and colleagues described cases of vasculitis correlated with cocaine use in six patients. The patients had all used cocaine in New York or California. Due to the complex nature of testing for levamisole in the blood or serum, tests were not performed to assess whether this was the causative agent.

The investigators identified six patients seen over the course of a few months with retiform purpura on the body and tender purpuric eruptions, necrosis, and eschars of the ears after cocaine use. All six patients had positive perinuclear antineutrophil cytoplasmic antibody serology, and three had associated neutropenia. Immune complex-mediated vasculitis was suggested by direct immunofluorescence studies.

"We believe our case series of six remarkably similar recent patients with purpuric eruptions, necrosis, and eschars of the ears after cocaine use in New York and California supports the theory posed by the University of California, San Francisco, group one, that their patients' skin problems could have been caused by levamisole-contaminated cocaine," the authors write.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing